Michigan, 2005

Hail and Damaging Winds in Michigan, June 27, 2005

June 27, 2005 · NWS APX · 9 events in 6 counties and zones

Scattered thunderstorms developed during a warm, muggy afternoon in northern Lower Michigan. Some of these storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$67,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Scattered thunderstorms developed during a warm, muggy afternoon in northern Lower Michigan. Some of these storms produced large hail and damaging winds. Mancelona and Petoskey were the hardest-hit communities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 27, 9:55 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 27, 9:55 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1055 AM EDT MON JUN 27 2005

.UPDATE...HEAT...HUMIDITY...AND THUNDERSTORM POTENTIAL REMAIN
PRIMARY FORECAST CONCERNS FOR THE AFTERNOON.

UNDER MAINLY SUNNY AND HAZY SKIES...TEMPERATURES ACROSS NRN LOWER HAVE
ALREADY SOARED INTO THE MID 80S MANY LOCALES. SCATTERED SHOWERS IN
ERN UPPER -- RESULTING FROM STRONGER 8H FLOW AND THETE-E ADVECTION
-- CONTINUE TO DRIFT NE AND SHOULD BE OUT OF THE REGION BY EARLY
AFTERNOON.

WITH AT LEAST PARTIAL SUNSHINE AREA-WIDE THIS AFTERNOON...AND 8H
TEMPERATURES APPROACHING +20C...HIGHS FROM AROUND 90 (ERN UPPER) TO
THE MID 90S (NRN LOWER) STILL APPEAR ON TARGET. 12Z 8H DEW POINTS AT
APX (+11C)...GRB (+14C)...AND DTX (+12) SHOULD SUPPORT SURFACE DEW
POINTS AT LEAST IN THE MID 60S IN MOST AREAS DURING PEAK VERTICAL
MIXING. EXPECT RESULTING HEAT INDICES TO REACH MIDDLE AND UPPER 90S.

A MODIFIED SOUNDING OVER NRN LOWER THIS AFTERNOON (ASSUMING 92/64)
YIELDS 2300 J/KG CAPE. GRB/APX 12Z SOUNDINGS ALSO REVEAL NO MID
LEVEL CAP TO OVERCOME -- AND WITH 950 MB WIND FIELDS SUFFICIENTLY
LIGHT TO PROMOTE LAKE BREEZES...FEEL LAKE BREEZES WILL PROVIDE
NECESSARY FOCUS/TRIGGER FOR SCATTERED STORM DEVELOPMENT. PER ETA12
OUTPUT...BEST LOW LEVEL CONVERGENCE IS FORECAST TO BE OVER THE TIP
OF THE MITT...WHERE LAKE MI AND LAKE HURON DENSITY CURRENTS
CONVERGE. WILL HIT THIS AREA HARDEST -- THOUGH STILL WITH ONLY
LIMITED POPS. WILL ALSO EXPAND SMALL CHANCE FOR CONVECTION INTO ERN
UPPER...CONSIDERING PROSPECTS FOR NRN LOWER CONVECTION DRIFTING NWD
ACROSS THE STRAITS.

WILL BE HARD TO STRICTLY RULE OUT SEVERE STORMS. HOWEVER...WITH
FREEZING LEVELS 13.5 TO 14.0 KFT...AN APPARENT LACK OF DRY MID LEVEL
AIR (5H/7H DEW POINT DEPRESSIONS 3-8C)...AND 7H-5H WINDS 20 KTS OR
LESS...SEVERE STORMS SHOULD BE EXCEPTION RATHER THAN THE RULE.
HOWEVER...WITH K-INDICES NEAR 40...HIGH FREEZING LEVELS...AND
QUASI-UNIDIRECTIONAL FLOW WITHIN H8-3H LAYER...SLOW MOVING STORMS
WITH LOCALLY TORRENTIAL DOWNPOURS WILL BE POSSIBLE.

SMITH

&&

.PREV DISCUSSION...ISSUED 341 AM EDT MON JUN 27

LOTS TO DEAL WITH TODAY. SURFACE RIDGING IS SLOWLY LOSING IT/S GRIP
OVER THE CENTRAL LAKES...AS HIGH PRESSURE MOVES FROM THE LOWER ST
LAWRENCE VALLEY OUT OVER THE ATLANTIC. THIS WILL ALLOW A WARM FRONT
(NOW JUST NORTH OF BIG RAPIDS/FLINT) TO SLIP NORTHWARD INTO NORTHERN
LOWER MI TODAY. TEMPS/HEAT INDEX ISSUES TODAY ARE THE INITIAL
CONCERN. POTENTIAL FOR DEEP CONVECTION THRU THE FORECAST IS CONCERN
NUMBER TWO.

MODELS...THOUGH ALL SUFFER FROM CONVECTIVE ISSUES...GFS AS USUAL IS
FARING WORSE THAN THE OTHERS. NAM LEADS A SIZABLE GROUP OF MODELS
(INCLUDING CANADIAN/UKMET) FAVORING A SLOWER SOLUTION THAN THE GFS.
BELIEVE NAM IS ON THE RIGHT TRACK.

TODAY...850MB TEMPS RISE TO AROUND +20C AS 1000-850MB SOUTHERLY FLOW
INCREASES TO 15-25KT (STRONGEST IN EASTERN UPPER MI). HIGH ALTOCU
DECK SLOWLY MAKING INROADS INTO EASTERN UPPER/NW LOWER MI WILL
INHIBIT HEATING THIS MORNING...ESPECIALLY EARLY AND IN THE NORTH AND
NE. HOWEVER...THIS WILL BE ADVECTED OFF THE NE AS SW MID LEVEL FLOW
STRENGTHENS...AND MODELS SHOW DEW POINT DEPRESSIONS FROM 700MB ON UP
RISING ABOVE 10C BY MIDDAY. THUS PEAK HEATING HOURS WILL BE LARGELY
UNOBSTRUCTED BY SYNOPTIC CLOUD COVER. THIS SHOULD LEAD TO MOST OF
THE FORECAST AREA REACHING THE 90S TODAY (SHORELINE AREAS OF EASTERN
UPPER BEING THE MAIN EXCEPTION). NICE TO SEE FWC MOS MAX TEMP
GUIDANCE AT TVC CHIME IN WITH A CRISPY 100F. THIS IS ALMOST
CERTAINLY OVERDONE (FWC HAS A CLEAR WARM BIAS IN THE SUMMER AT TVC).
BUT WILL BUMP UP MAX TEMPS BY A COUPLE OF DEGREES MOST PLACES.
RECORD HIGHS...
ALPENA            96 (1991)
HOUGHTON LAKE    100 (1933)
SAULT STE MARIE   93 (1901)
TRAVERSE CITY    102 (1901)
GAYLORD           94 (1991)
GLR IS MOST CLEARLY IN DANGER...WITH APN A LESSER POSSIBILITY. HEAT
INDICES GET RIGHT UP TO THE THRESHOLD (100F) IN PARTS OF NW LOWER
MI...BUT DO NOT REACH IT. NO HEADLINE...BUT WILL MENTION HOT WX/HEAT
INDICES IN HWO.

PRECIP...ONGOING ACTIVITY OVER LAKE MI WILL GRAZE BY PARTS OF NW
LOWER AND EASTERN UPPER MI THIS MORNING...FED BY 25-35KT 850MB SW
WINDS JUST TO OUR WEST. THIS PRECIP WILL SLIDE OFF THE NE AND WEAKEN
AS LOW LEVEL JET FADES A BIT (TO 20KT OR LESS) AND MID LEVEL DRY AIR
POURS IN. FOR THE AFTERNOON...HARD TO HAVE MUCH CONFIDENCE AT THIS
POINT. SOME PLACES UPSTREAM YESTERDAY (SOUTHERN LAKES/NORTHERN OHIO
VALLEY) MIXED DRIER DOWN (DEW POINTS DROPPED INTO THE 50S) AND
OTHERS DIDN/T (DEWS 65-70). NOT MUCH RHYME OR REASON TO THIS PATTERN
AS BEST I CAN TELL. USUALLY...HOW THIS WORKS FOR US IS THAT PLACES
WITHIN 20-30SM OF THE COASTS STAY MOIST...WHEREAS INLAND LOCALES
MIX OUT. IN ADDITION...LOCAL FORCING MECHANISMS (LAKE BREEZES) MIGHT
BE ABLE TO DEVELOP IN THE MORNING AROUND NORTHERN LOWER (950MB WINDS
AROUND 10KT...MUCH STRONGER IN EASTERN UPPER). DON/T SEE THE
BOUNDARIES TO SUPPORT PM CONVECTION IN EASTERN UPPER. WILL KEEP
CHANCE GOING IN NORTHERN LOWER...BUT WILL ONLY GO SLIGHT CHANCE IN
THE INTERIOR. CONCEIVABLE THAT SBCAPES COULD PUSH 3K J/KG...WHICH
MIGHT PRODUCE AN ISOLATED SVR (ESPECIALLY WITH MID LEVEL DRY AIR IN
PLACE)...BUT 0-6KM BULK SHEAR LESS THAN 20KT DOES NOT SUPPORT WELL
ORGANIZED ACTIVITY.

TONIGHT...EVENING POPS WILL REFLECT AFTERNOON POPS FOR LINGERING
DIURNAL ACTIVITY. MCS DEVELOPMENT IS MOST LIKELY IN MN/IOWA/SD
BORDER REGION...AS INCREASING LOW LEVEL JET ENCOUNTERS SLOWLY
ADVANCING COLD FRONT. THIS MCS WILL MAKE EASTWARD PROGRESS INTO
WI/WESTERN UPPER MI OVERNIGHT...BUT TOUGH TO SEE IT MAKING IT ALL
THE WAY HERE BY DAYBREAK GIVEN 0-6KM WINDS ARE ONLY 20-25KT. SO
DON/T EXPECT ANYTHING ESPECIALLY ORGANIZED. HOWEVER...DEEP MOISTURE
IS INCREASING (PWATS 1.5 TO 1.7) IN A CONDITIONALLY UNSTABLE
AIRMASS. A SMALL CHANCE OF SHOWERS/STORMS APPEARS MORE THAN
JUSTIFIED THRU THE NIGHT. IT WILL OF COURSE BE MUGGY AND WARM AHEAD
OF THE COLD FRONT...MIN TEMPS MAINLY IN THE UPPER 60S TO NEAR 70.

TUESDAY/TUESDAY NIGHT...COLD FRONT WILL CREEP INTO EASTERN UPPER MI
ON TUESDAY...AND WILL MAKE LIMITED INROADS INTO NORTHERN LOWER MI
TUESDAY NIGHT. NAM PROGS A WAVE ON THE FRONT RIGHT ON TOP OF
NORTHERN LOWER TUESDAY NIGHT...AS A SHORTWAVE MOVES (SLOWLY) INTO
THE WESTERN LAKES. DIURNAL HEATING ON TUESDAY WILL LIKELY BE
HINDERED A BIT BY MCS DEBRIS (WHICH MIGHT INCLUDE A STRAY
SHOWER/T-STORM...ESPECIALLY IN THE WEST). SO SHOULD NOT BE QUITE AS
HOT AS TODAY...BUT WILL STAY ON THE HIGH SIDE OF GUIDANCE AND ALLOW
TEMPS TO PUSH CLOSE TO 90 IN MUCH OF NORTHERN LOWER. LAKE BREEZES
(950MB WINDS 10-15KT) AND OLD OUTFLOW BOUNDARIES SHOULD BE
SUFFICIENT FOR DIURNAL CONVECTION TUESDAY AFTERNOON...WITH SBCAPES
REBOUNDING TOWARD 2K J/KG. AGAIN AN ISOLATED SVR IS NOT IMPOSSIBLE
(PER SPC DAY 2 OUTLOOK)...BUT AGAIN 0-6KM BULK SHEAR LESS THAN 20KT
WILL KEEP THINGS DISORGANIZED. LIKELY POPS ARE PROBABLY GOING TO BE
NEEDED AT SOME POINT IN THE TUE/TUE NIGHT PERIOD...ESPECIALLY IN THE
CENTRAL AND NORTHERN ZONES. STILL TOO SOON TO GET REAL SPECIFIC WITH
THE TIMING THOUGH...GIVEN WIDE RANGE OF MODEL SOLUTIONS AND INHERENT
UNCERTAINTIES WHEN DEALING WITH CONVECTION.

ZOLTOWSKI

WEDNESDAY AND THE REMAINDER OF THE EXTENDED...FEW CHANGES MADE TO
THESE PERIODS AS MODELS CONTINUE TO STRUGGLE WITH THE FRONTAL
BOUNDARY ACROSS THE AREA. HAVE TWEAKED CLOUDS AND TEMPERATURES FOR A
FEW PERIODS TO ALIGN BETTER WITH SURROUNDING OFFICES...HOWEVER
REASONING REMAINS THE SAME AS PREVIOUS DISCUSSIONS FOR WEATHER AND
POPS. UNCERTAINTY STILL ABOUNDS FOR THE WEDNESDAY NIGHT THROUGH
THURSDAY TIMEFRAME AS THE NEXT LOW PRESSURE MOVES INTO THE REGION.
MODELS CONTINUE TO MERGE TOWARD A CONSENSUS BUT ATTM HAVE WIDELY
VARIED SOLUTIONS. NAM SEEMS TO BE THE ODD MODEL OUT WITH THE GFS AND
ECMWF HAVING MUCH DEEPER AND FASTER SOLUTIONS. BELIEVE THE ECMWF TO
BE BEST WITH INTENSITY...BUT TOO FAST WITH MOVEMENT. EITHER WAY WITH
FROPA ON THURSDAY THINGS COULD GET INTERESTING AS POTENTIAL FOR
THUNDERSTORMS ABOUNDS (SPC DAY THREE OUTLOOK HAS THE CWA IN A SLIGHT
RISK AREA). BEHIND THE FRONT THINGS WILL COOL OFF WITH WRAP AROUND
MOISTURE KEEPING THINGS PARTLY TO MOSTLY CLOUDY FOR THE WEEKEND WITH
TEMPERATURES RISING BACK TOWARD 80 DEGREES ON SUNDAY.

MJP

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 10:55 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1155 AM EDT MON JUN 27 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-281000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1155 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL RANGE FROM 95 TO 100 ACROSS NORTHERN LOWER
MICHIGAN THIS AFTERNOON.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN THIS AFTERNOON AND
EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 3 PM AND
9 PM...WITH WIND GUSTS TO 60 MPH THE MAIN THREAT. A FEW OF THESE
STORMS MAY ALSO PRODUCE TORRENTIAL DOWNPOURS.

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN AFTER MIDNIGHT. THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS REMAIN IN THE FORECAST FOR TUESDAY THROUGH THURSDAY
EVENING. ISOLATED SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE
TUESDAY AFTERNOON AND EVENING...WITH DAMAGING WINDS THE MAIN HAZARD.
THERE IS A BETTER CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

SMITH/JZ

The radar

The NCL Michigan radar (KAPX), 27 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Otsego

When
June 27, 2:15 PM EST
Where
Otsego County, Vanderbilt
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.150, -84.667

Hail, Presque Isle

When
June 27, 3:20 PM EST
Where
Presque Isle County, Posen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.267, -83.717

Thunderstorm Wind, Charlevoix

When
June 27, 3:30 PM EST
Where
Charlevoix County, Boyne City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
45.183, -84.967

A few trees were downed.

Hail, Emmet

When
June 27, 3:42 PM EST
Where
Emmet County, 6 mi SE of Petoskey
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.300, -84.850

Thunderstorm Wind, Emmet

When
June 27, 3:55 PM EST to 3:56 PM EST
Where
Emmet County, Petoskey
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
45.367, -84.933

Numerous trees were downed from downtown Petoskey to the M-119/US-31 intersection. A restaurant at that intersection was damaged by a falling tree.

Hail, Emmet

When
June 27, 4:05 PM EST
Where
Emmet County, 3 mi N of Conway
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.467, -84.850

Hail, Antrim

When
June 27, 4:15 PM EST
Where
Antrim County, Mancelona
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.900, -85.067

Thunderstorm Wind, Antrim

When
June 27, 4:15 PM EST
Where
Antrim County, Mancelona
Measured
57 kt (66 mph) estimated gust
Property damage
$40,000
Reported by
BROADCAST MEDIA
Coordinates
44.900, -85.067

Numerous trees were downed. A garage was destroyed by a falling tree. A large billboard was bent over.

Lightning, Kalkaska

When
June 27, 4:55 PM EST
Where
Kalkaska County, Kalkaska
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

A woman was briefly hospitalized after a lightning strike at her home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460154, 5460147, 5460153, 5460148, 5460149, 5460150, 5460151, 5460152, 5460155.